Iowa, 2003Flooding in Iowa, May 9 to 14, 2003
May 9 to 14, 2003 · NWS DMX · 31 events in 31 counties and zones
The active weather continued as convective storms produced a swath of moderate rainfall from central Iowa into northeast Iowa on the late on May 6. 89".
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active weather continued as convective storms produced a swath of moderate rainfall from central Iowa into northeast Iowa on the late on May 6. 24-hour totals ending 12Z on the 7th included Shell Rock (SHRI4), 1.40"; Newton, (NWTI4), 1.09"; Grundy Center (GNDI4), 1.00"; New Providence (NPVI4), 0.90" and Cedar Falls (CEDI4), 0.89". This system was followed by a one day break, with renewed activity developing on the afternoon of May 8. With southwest Iowa in a Moderate SPC Risk for severe storms and a Flood Watch issued for the much of the DMX HSA, strong thunderstorms north of a warm frontal boundary moved from southwest through central Iowa dropping large hail and moderate to heavy rainfall. Several swaths of 1+ inch rainfall followed the track of the strongest storms and the redevelopment of storms across already wet areas of central Iowa prompted issuance of a Flash Flood Warning for Polk and Story counties, including the Des Moines metro area. No reports of flash flooding were received as a result of the rains. 24-hour rainfall totals were highest over southwestern Iowa, but central Iowa picked up 1.68" at Ankeny (AKYI4) and Bussey (BSSI4); 1.66" at Johnston (SYTI4); 1.61" at Grundy Center (GNDI4) and 1.58" at Bedford (BEDI4). The additional rainfall helped push crests on the Raccoon to their highest levels since May 1999, reaching 16.51 feet (19,750 cfs) at Van Meter (VNMI4), which corresponds to a return frequency of about 4 years (USGS Water Resources Investigations Report 00-4233). At Fleur Drive (DEMI4) the Raccoon crested at 14.82 feet which was in the Moderate Flood category, the only forecast point to reach this level during the month. Scattered storms dropped up to an inch of rain over far southern Iowa on May 9, but most of this activity remained to the south of Iowa. On the afternoon of the 10th more scattered storms, some of which quickly developed into supercells, produced brief intense rainfall over southern and far eastern parts of the HSA. At least one report of water over Route 2 in southern Appanoose county was received by the NWS. Totals ending at 12Z on May 11 included 1.20" at Tripoli (TRPI4); 1.17" at Bloomfield (BLMI4); 1.10" at Haven (HAVI4) and 0.93" at Pella-KCCI (SPEI4). These storms also produced several reports of tornados and numerous reports of large hail. Once again, flooding was minor in spite of the fact that several rivers remained above flood stage for several days. Flooding was restricted to crop lands as rivers did not exceed flood stage by more than a foot or two.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 2:27 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, May 9, 2:27 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 AM CDT FRI MAY 9 2003
MAIN FORECAST CONCERNS INCLUDE PRECIP TRENDS AND SVR POTENTIAL
TONIGHT THROUGH SATURDAY.
LATE THIS AFTERNOON...META/GFS BOTH INDICATE NEGATIVE SHOWALTERS AND
THETA-E CONVERGENCE NOSING INTO FAR SOUTHEASTERN COUNTIES NORTH OF
BOUNDARY IN NORTHERN MISSOURI. WL CARRY LOW POP IN FAR SE. THE SE
HALF OF FA IS OUTLOOKED IN SLT RISK FOR TONIGHT...WITH THE BEST
POTENTIAL FOR SVR STORMS LIKELY IN THE FAR S AND SE IN AREA OF
ELEVATED INSTABILITY. LARGE HAIL THREAT COULD PERSIST OVERNIGHT INTO
SATURDAY MORNING AS SFC LOW MOVES INTO NE KANSAS AND PUSHES WARM
FRONT INTO NRN MO. LATER SATURDAY...CAPES OF 2500-3000 J/KG POINT TO
LARGE HAIL POTENTIAL DURING THE LATE AFTERNOON/EVENING HOURS. FAR
EAST/SOUTHEAST COUNTIES ARE UNDER SLT RISK. THREAT FOR TORNADOES AND
SQUALL LINE APPEARS TO BE TO THE EAST OF FORECAST AREA. THE FOCUS OF
THE PRECIP WILL SHIFT TO THE NORTHEAST COUNTIES SATURDAY
EVENING...WITH LINGERING SHOWERS POSSIBLE IN THE NORTH SUNDAY
MORNING. GENERAL RAINFALL OF A QUARTER TO HALF INCH LOOKS REASONABLE
FOR FRIDAY NIGHT INTO SATURDAY...WITH A FEW AMOUNTS AROUND AN INCH.
THIS SHOULDNT BE ENOUGH TO HAVE A SIGNIFICANT IMPACT ON
RIVERS...BUT HYDRO SITUATION WILL NEED TO BE MONITORED CLOSELY.
EXTENDED PERIOD (MON-THUR):
DRY FORECAST THROUGH WED WITH CHC OF THUNDER ON THURSDAY SOUTH.
TEMPS NEAR SEASONAL NORMS WILL CONTINUE THRU PD.
.DSM...NONE.
KINNEY
Hazardous weather outlook, May 9, 4:46 AM CST, 1 hour 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL PUSH INTO NORTHERN MISSOURI OVERNIGHT. ELEVATED
INSTABILITY NORTH OF THE BOUNDARY COULD PRODUCE A FEW SEVERE
THUNDERSTORMS...OVERNIGHT INTO EARLY SATURDAY MORNING...WITH LARGE
HAIL THE PRIMARY THREAT. THE MAIN AREA OF CONCERN IS ALONG AND SOUTH
OF HIGHWAY 34.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON SATURDAY...A SURFACE LOW WILL TRACK THROUGH SOUTHEAST IOWA...AND
DRAW VERY MOIST...UNSTABLE AIR INTO THE SOUTHERN PART OF THE STATE.
SEVERE THUNDERSTORMS ARE POSSIBLE FROM AROUND MIDDAY THROUGH THE
LATE AFTERNOON HOURS...MAINLY EAST OF INTERSTATE 35...AND SOUTH OF
INTERSTATE 80. AGAIN...THE MAIN THREAT IS LARGE HAIL. GENERAL
RAINFALL AMOUNTS OF A QUARTER TO ONE HALF INCH ARE POSSIBLE OVER
CENTRAL IOWA FROM LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH
ISOLATED TOTALS UP TO ONE INCH. THIS WILL HAVE SOME AFFECT ON AREA
RIVERS DURING THE COMING WEEK... BUT FLASH FLOODING IS NOT EXPECTED
TO BE A CONCERN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO SATURDAY
MORNING...AND AGAIN LATER SATURDAY AFTERNOON EVENING...MAINLY ACROSS
SOUTHERN IOWA.
&&
MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).
KINNEY
Flood, Adair
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Adair forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Flood, Boone
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Boone forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Flood, Calhoun
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Calhoun forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Flood, Carroll
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Carroll forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Flood, Clarke
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Clarke forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Flood, Dallas
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Dallas forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Flood, Emmet
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Flood, Greene
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Greene forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Flood, Guthrie
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Guthrie forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Flood, Hamilton
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Hamilton forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Flood, Hancock
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Hancock forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Flood, Humboldt
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Humboldt forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Flood, Jasper
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Jasper forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Flood, Kossuth
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Kossuth forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Flood, Lucas
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Lucas forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Flood, Madison
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Madison forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Flood, Mahaska
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Mahaska forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Flood, Marion
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Marion forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Flood, Marshall
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Marshall forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Flood, Monroe
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Monroe forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Flood, Palo Alto
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Palo Alto forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Flood, Pocahontas
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Pocahontas forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Flood, Polk
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Polk forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Flood, Poweshiek
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Poweshiek forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Flood, Sac
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Sac forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Flood, Story
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Story forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Flood, Wapello
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Wapello forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Flood, Warren
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Warren forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Flood, Webster
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Webster forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Flood, Winnebago
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Winnebago forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Flood, Wright
- When
- May 9, 6:00 AM CST to May 14, 12:00 PM CST
- Where
- Wright forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351983, 5352062, 5352063, 5352064, 5352065, 5352066, 5352067, 5352068, 5352069, 5352430, 5352431, 5352432, 5352433, 5352434, 5352435, 5352436, 5352437, 5352438, 5352439, 5352440, 5352441, 5352442, 5352443, 5352444, 5352445, 5352446, 5352447, 5352448, 5352449, 5352450, 5352451.